Iowa, 2011

Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011

September 2 to 3, 2011 · NWS DMX · 20 events in 7 counties and zones

An unstable airmass remained in place across Iowa with dewpoint temperatures remaining in the upper 60s to low 70s. A nearly stationary frontal boundary was in place across the state extending from the east central counties to the southwest corner of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$768,000
Crop damage
$660,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unstable airmass remained in place across Iowa with dewpoint temperatures remaining in the upper 60s to low 70s. A nearly stationary frontal boundary was in place across the state extending from the east central counties to the southwest corner of the state. Thunderstorms erupted on the north side of the front during the evening. CAPE values were between 2000 and 4000 J/kg, with downdraft CAPE of 1100 to 1600 J/kg. The lifted index was in the -4 to -6 C range. The freezing level was quite high, though it had fallen some during the day. It was just over 14,000 feet by evening. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 700 J/kg. Moisture was drawn north over the frontal boundary by a low level jet of 25 kts. Precipitable water values increased to 1.6 to 1.9 inches. The storms produced high winds as they progressed across the state. One storm broke several 10 inch branches south of Hubbard in Hardin County. This storm continued eastward and produced strong winds as it moved through Black Hawk County. Winds were measured around 60 MPH in the Waterloo area. Another cluster of storms moved into western Iowa and spread into the central counties. Winds around 75 MPH occurred in Audubon County. The strong winds, at least 60 MPH, continued east into Guthrie County before the storms weakened. There were numerous reports of trees downed, along with power line damage. Extensive damage occurred in Hardin County as winds of 75 MPH caused crop damage, ripped part of the roof off of a machine shed, and flattened several grain bins. A classic wet microburst took place south of Hubbard as well. Winds started around 1030 PM and lasted for about 8 minutes. The damage was concentrated in an area about 2 miles south of Hubbard where 3 farms sustained major damage, and a 4th farm had more minor damage. Specifically, one farm lost 12 trees (snapped). Two trees landed on and destroyed a grain bin. Also, the west-facing machine shed door was collapsed and portions of the roof (including the roof structure itself) were blown off. The next 2 farms to the south also sustained significant damage to trees with many snapped about halfway up the trunk. The farm just to the north also lost several large trees. Based on the duration of the winds, damage to the farms, type and condition of the trees, etc., estimated winds were in the 80-85 MPH range. In terms of crops, most of these farms are growing soybeans which were flattened, and part of the corn crop was blown down. Heavy rain also was reported in Bremer County with reports of around 3 inches of rain in under 2 hours. Around 2 inches of rain fell in an hour in Black Hawk County. Lightning struck a building in Cedar Falls, setting it on fire. There were also reports of two tree fires in the city of Cedar Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 2, 5:46 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 5:46 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT FRI SEP 2 2011

...UPDATED FOR THE 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
MAIN FORECAST CONCERN IS WITH CONVECTIVE DEVELOPMENT THIS EVENING
INTO THE OVERNIGHT HOURS. SURFACE BOUNDARY DRAPED ACROSS
NORTH-CENTRAL IOWA FROM WEST TO EAST THIS AFTERNOON AND WILL BE THE
FOCUS FOR POTENTIAL SURFACE BASED STORMS EARLY THIS EVENING.

THE HIGH-RES MODELS SUCH AS THE 17Z HRRR/12Z 4KM SPC WRF/12Z 20KM
ARW WRF DEPICT DEVELOPMENT PAST 00Z THIS EVENING ACROSS THE FORECAST
AREA. THERE IS STILL SOME CAP THIS AFTERNOON...HOWEVER ERODING
SLIGHTLY OUT WEST.  SURFACE INSTABILITY TOPS 3500J/KG IN WESTERN
IOWA...WITH MLCAPE RANGING FROM 1000-2500J/KG OVER CENTRAL AND
SOUTHERN IOWA.  0-1KM SHEAR NEAR THE FRONT RANGES FROM 10-15KTS AND
0-3KM SHEAR UP TO AROUND 20-25KTS BY 00Z SATURDAY...SO THERE IS SOME
SHEAR AVAILABLE. EVEN THE 0-6KM SHEAR IS MARGINAL FOR SUSTAINABLE
UPDRAFTS. THINKING STORMS WILL DEVELOP PAST 00Z SATURDAY OVER
WESTERN IOWA AND MEANDER EASTWARD AS STORM MOTION REMAINS LESS THAN
25KTS. SEVERE PARAMETERS SEEM REASONABLE FOR THUNDERSTORM ACTIVITY
TO PRODUCE HAIL AND DAMAGING WINDS THROUGH THE EVENING HOURS.

LLJ DEVELOPS AND CONTINUES TO FEED MOISTURE INTO THE CENTRAL AND
SOUTHERN CWA AHEAD OF THE FRONT.  WARM CLOUD LAYER RANGES FROM
12000-13000FT THIS EVENING WITH PRECIPITABLE WATER VALUES IN THE
1.5-2.0" RANGE ALONG THE FRONT.  SO EXPECTING SOME HEAVY RAIN
POTENTIAL THROUGH THE OVERNIGHT HOURS.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
SCATTERED CONVECTION SHOULD BE ONGOING AT THE START OF THE PERIOD
ALONG THE TAIL END OF CURRENT ELONGATED BAROCLINIC ZONE AND TRAIL OF
WEAK SHORT WAVES.  THIS SHOULD BE FOLLOWED BY ANOTHER MCS...THIS
TIME INFLUENCED BY CURRENT SWRN CANADA/MT SHORT WAVE AS IT REACHES
THE DAKOTAS AND MN BY 18Z.  THIS WILL PRODUCE INCREASING KINEMATIC
AND THERMODYNAMIC FORCING INTO IA WITH MORE THAN ADEQUATE
INSTABILITY AVAILABLE.  ELEVATED CAPES REACH 1000-2000 J/KG...NAM ON
THE HIGHER END OF THE SPECTRUM...WITH MINIMAL CINH SO HIGH END
LIKELIES SEEM REASONABLE AND ARE SUPPORTED BY ENSEMBLES.  THERE IS
AGAIN SOME SURFACE BASED POTENTIAL...AND A FEW SEVERE STORMS WOULD
AGAIN BE POSSIBLE WITH SUFFICIENT SHEAR AND INSTABILITY.  FORCING
SHOULD BE RELEGATED TO SERN SECTIONS BY THE EARLY EVENING AND THEN
QUICKLY EXIT THE REGION LEADING TO FAIR AND COOL WEATHER FOR THE
REMAINDER OF THE LABOR DAY WEEK AS HIGH PRESSURE ENTERS THE REGION.

FAIR AND COOL WEATHER SHOULD THEN CONTINUE TO DOMINATE THE EXTENDED
PORTION OF THE FORECAST AS WELL.  PATTERN CHANGES
LITTLE...ESPECIALLY UPSTREAM...WITH PERSISTENT BROAD RIDGING ACROSS
THE ROCKIES.  THIS WILL RESULT IN A PROLONGED INFLUENCE OF SURFACE
HIGH PRESSURE WITH VARIED STRENGTH.  MODELS DEPICT SEVERAL WEAK
SHORT WAVES WANDERING THROUGH THE RIDGE...BUT CONFIDENCE IN ANY
PARTICULAR WAVE PHASING WITH SUFFICIENT FORCING AND MOISTURE IS
CERTAINLY NOT THERE AS OF YET.  ONLY CHANGE TO FORECAST WAS NUDGING
TEMPS DOWN IN SEVERAL PERIODS AT THE SUGGESTION OF FORECAST
SOUNDINGS...OFTEN AT OR BELOW THE COOLEST ENSEMBLE MOS VALUES.

&&

.AVIATION...03/00Z
SFC BOUNDARY WILL OSCILLATE THROUGH CNTRL IA DURING THE PERIOD. THIS
BOUNDARY WILL BE ACTIVE WITH SHOWERS AND THUNDERSTORMS AFFECTING ALL
SITES. THESE STORMS WILL BECOME MORE WIDESPREAD LATER THIS EVENING.
POSSIBLE BREAK FOR A PERIOD LATE TONIGHT BEFORE REDEVELOPMENT ON
SATURDAY AS PIECES OF ENERGY OVERTOP THE BOUNDARY. HAVE PLACED BEST
POTENTIAL FOR TIMING OF NON THUNDERSTORM PERIODS LATER TONIGHT AND
GENERALLY MOST LOCATIONS WILL HAVE CB AROUND THROUGH MUCH OF
SATURDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
AVIATION...DONAVON
LONG TERM...SMALL
Hazardous weather outlook, Sep 2, 2:51 PM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT FRI SEP 2 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
351 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST TO INCREASE IN INTENSITY AND AREAL
COVERAGE THIS EVENING AND CONTINUE OVERNIGHT. THERE WILL BE A SLIGHT
RISK OF SEVERE WEATHER WITH THESE STORMS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE...ESPECIALLY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY...ENDING IN THE
LATE AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO
SEVERE...ESPECIALLY OVER SOUTHEASTERN IOWA...WITH LARGE HAIL AND
DAMAGING WIND THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON SATURDAY.

KS/BSS

In the hours before

Special weather statement, Sep 2, 5:44 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT FRI SEP 2 2011

IAZ044-030045-
CRAWFORD-
644 PM CDT FRI SEP 2 2011

...STRONG WIND GUSTS POSSIBLE...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTHWEST OF DENISON...MOVING EAST AT 30
MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  DOW CITY BY 710 PM CDT...
  ARION BY 715 PM CDT...
  BUCK GROVE BY 720 PM CDT...
  DENISON AIRPORT BY 725 PM CDT...
  DENISON BY 730 PM CDT...
  DELOIT AND 9 MILES NORTH OF MANILLA BY 735 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA
Local storm report, Sep 2, 6:43 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     TSTM WND DMG     FOREST CITY             43.26N 93.64W
09/02/2011                   WINNEBAGO          IA   TRAINED SPOTTER

            A STREET SIGN WAS BLOWN OVER...A LARGE TRAMPOLINE WAS
            FLIPPED AND SEVERAL LARGE LIMBS WERE DOWNED.

&&

DEITSCH
Special weather statement, Sep 2, 8:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT FRI SEP 2 2011

IAZ035-036-047-030315-
BOONE-HAMILTON-WEBSTER-
918 PM CDT FRI SEP 2 2011

...STRONG WIND GUSTS POSSIBLE WITH THUNDERSTORMS...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN WEBSTER COUNTY...MOVING
NORTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  STRATFORD BY 925 PM CDT...
  STANHOPE BY 940 PM CDT...
  KAMRAR BY 955 PM CDT...
  JEWELL AND 7 MILES NORTHWEST OF RANDALL BY 1000 PM CDT...
  ELLSWORTH BY 1010 PM CDT...
  9 MILES SOUTHEAST OF BLAIRSBURG BY 1015 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

BOKSA

The radar

The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
September 2, 8:45 PM CST
Where
Hamilton County, 0.86 mi NE of Jewell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.310, -93.640

Large tree limb down in town.

Thunderstorm Wind, Hamilton

When
September 2, 8:45 PM CST
Where
Hamilton County, 2.81 mi N of Jewell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.340, -93.640

Large tree blocking a road off of Highway 69.

Thunderstorm Wind, Hardin

When
September 2, 9:20 PM CST
Where
Hardin County, 1.38 mi S of Hubbard
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$50,000
Reported by
NWS Employee
Coordinates
42.280, -93.300

Ten large trees snapped in half with a couple of the trees hitting and destroying two grain bins. Many large branches down, some 10 inches in diameter. A machine shed lost parts of its roof and the doors to the building were blown in.

Thunderstorm Wind, Audubon

When
September 2, 9:30 PM CST
Where
Audubon County, Audubon
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Crop damage
$10,000
Reported by
COOP Observer
Coordinates
41.720, -94.930

Numerous tree branches were down all over town.

Thunderstorm Wind, Hardin

When
September 2, 9:30 PM CST to 9:38 PM CST
Where
Hardin County, 2.16 mi S of Hubbard
Measured
72 kt (83 mph) estimated gust
Property damage
$500,000
Crop damage
$500,000
Reported by
NWS Employee
Coordinates
42.269, -93.303

A microburst took place on 2 farmsteads in the area with 80 to 85 MPH winds causing damage to buildings and crops.

Thunderstorm Wind, Hardin

When
September 2, 9:40 PM CST
Where
Hardin County, 1.38 mi S of Hubbard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
42.280, -93.300

Several branches down, some 10 inches in diameter.

Thunderstorm Wind, Hardin

When
September 2, 9:45 PM CST
Where
Hardin County, New Providence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.280, -93.170

Tree damage throughout town.

Thunderstorm Wind, Hardin

When
September 2, 9:45 PM CST
Where
Hardin County, 2.04 mi W of New Providence
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Crop damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
42.280, -93.210

Grain bin destroyed. Large tree down with crop damage.

Thunderstorm Wind, Guthrie

When
September 2, 9:55 PM CST
Where
Guthrie County, 2.07 mi NE of Guthrie Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.700, -94.470

Spotter estimated 60 MPH winds.

Thunderstorm Wind, Grundy

When
September 2, 10:30 PM CST
Where
Grundy County, 0.5 mi S of Dike
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.463, -92.630

Thunderstorms moved through the Dike area causing extensive tree damage on the south side of Dike.

Thunderstorm Wind, Black Hawk

When
September 2, 10:40 PM CST
Where
Black Hawk County, 1.23 mi SE of Cedar Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.510, -92.430

Spotter estimated a wind gust of 60 MPH.

Thunderstorm Wind, Black Hawk

When
September 2, 10:43 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
42.560, -92.400

Thunderstorm Wind, Black Hawk

When
September 2, 10:45 PM CST
Where
Black Hawk County, 1.68 mi WSW of Evansdale
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.460, -92.310

Thunderstorm Wind, Black Hawk

When
September 2, 10:45 PM CST
Where
Black Hawk County, 1.9 mi SSE of Waterloo
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
42.475, -92.336

One to three inch diameter branches blown down.

Thunderstorm Wind, Black Hawk

When
September 2, 10:47 PM CST
Where
Black Hawk County, 0.69 mi S of Waterloo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.490, -92.350

Small tree limbs down.

Thunderstorm Wind, Black Hawk

When
September 2, 10:49 PM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
42.560, -92.400

Lightning, Black Hawk

When
September 3, 12:45 AM CST
Where
Black Hawk County, 1.53 mi SSE of Cedar Falls
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.501, -92.434

A building and two trees were set ablaze by lightning.

Heavy Rain, Bremer

When
September 3, 7:40 AM CST
Where
Bremer County, 0.51 mi E of Readlyn
Reported by
Broadcast Media
Coordinates
42.700, -92.220

Rainfall total of 2.7 inches, Received from KWWL TV.

Heavy Rain, Bremer

When
September 3, 8:20 AM CST
Where
Bremer County, 1.02 mi E of Denver
Reported by
Broadcast Media
Coordinates
42.670, -92.330

Rainfall total of 3.3 inches. Received from KWWL TV.

Heavy Rain, Black Hawk

When
September 3, 10:01 AM CST
Where
Black Hawk County, 0.69 mi N of Dewar
Reported by
Trained Spotter
Coordinates
42.530, -92.220

Rainfall total from the storm was 2.00 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330500, 330502, 330503, 330318, 331332, 330284, 330504, 330505, 330289, 340094, 330294, 330290, 330292, 330510, 330291, 330293, 336248, 330319, 330320, 330499.